Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 23, NWS Goodland, KS

July 28, 2011Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 28, 2011, 7:42 PM MDT for Yuma County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 7:42 PM MDT (01:42 UTC)
Expired
Jul 28, 2011, 10:07 PM MDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WGUS53 KGLD 290142
FFWGLD
COC125-290430-
/O.NEW.KGLD.FF.W.0023.110729T0142Z-110729T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 1030 PM MDT

* AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES INDICATE TWO TO FOUR INCHES OF RAIN   
  HAS FALLEN ACROSS PORTIONS OF YUMA COUNTY THIS EVENING. AN         
  ADDITIONAL ONE-HALF TO ONE INCH OF RAINFALL IS POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ABARR...HEARTSTRONG...IDALIA...JOES...KIRK AND VERNON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 4010 10230 3958 10227 3958 10277 4008 10276

$$

FOLTZ
2 follow-up statements
339 
WGUS73 KGLD 290313
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT THU JUL 28 2011

COC125-290430-
/O.CON.KGLD.FF.W.0023.000000T0000Z-110729T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
913 PM MDT THU JUL 28 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN YUMA COUNTY
UNTIL 1030 PM MDT...

AT 912 PM MDT...RUNOFF FROM VERY HEAVY RAINFALL EARLIER IN THE 
EVENING CONTINUED ACROSS THE WARNED AREA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...ABARR...HEARTSTRONG...IDALIA...JOES...KIRK AND VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND.

&&

LAT...LON 4010 10230 3958 10227 3958 10277 4008 10276

$$

FOLTZ
395 
WGUS73 KGLD 290407
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1007 PM MDT THU JUL 28 2011

COC125-290421-
/O.CAN.KGLD.FF.W.0023.000000T0000Z-110729T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
1007 PM MDT THU JUL 28 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN YUMA
COUNTY IS CANCELLED...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE 
WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE 
FLOOD THREAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN GOODLAND.

&&

LAT...LON 4010 10230 3958 10227 3958 10277 4008 10276

$$

FOLTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:00 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 28, 6:00 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT THU JUL 28 2011

.SHORT TERM... (TONIGHT - SUNDAY)
200 PM MDT THU JUL 28 2011

VISIBLE SATELLITE IMAGERY AT 19Z SHOWS CUMULUS DEVELOPING NEAR 700MB
TROUGH AXIS IN THE WESTERN FORECAST AREA AND ALONG A SURFACE
BOUNDARY IN THE SOUTHEASTERN FORECAST AREA. SHORTWAVE TROUGH ALSO
EVIDENT COMING OUT OF NORTHERN COLORADO ON WATER VAPOR. SO WITH
CONTINUED HEATING EXPECTED SCATTERED TO NUMEROUS THUNDERSTORMS
THROUGH THE EVENING HOURS. SLOW STORM MOTIONS TO THE ENE WILL
PROMOTE LOCALLY HEAVY RAINFALL. SOUNDINGS A BIT MORE MOIST THAN
RECENTLY AND DCAPE NOT REALLY FAVORABLE FOR ANOTHER MICROBURST
EVENT. HOWEVER SBCAPE PUSHING 3000 J/KG AND HAIL HEIGHTS NOT AN
UNREACHABLE 30-35KFT...SO HAIL MAY BE MORE OF A THREAT TODAY.
OVERNIGHT...LIGHT EASTERLY SURFACE WINDS AND HIGH DEW POINTS MAY
LEAD TO SOME FOG DEVELOPMENT AFTER THE RAIN ENDS...WHICH RUC IS
HINTING MAY BE WIDESPREAD.

FRIDAY...AFTER ANY MORNING FOG BURNS OFF THE QUESTION BECOMES HOW
LONG DO THE CLOUDS LINGER. NAM IS MOST PESSIMISTIC OF THE GUIDANCE
AND CONSEQUENTLY THE COOLEST...WHILE RUC AND GFS SUGGEST SOME
AFTERNOON BREAKS. SURFACE WINDS WILL BE SOUTHEAST BY THE AFTERNOON
WHICH WOULD PROMOTE A SLOW CLEARING MORE IN THE RUC AND GFS CAMP SO
WILL SHADE TEMPERATURES TOWARD THE WARMER GUIDANCE. CANT RULE OUT AN
ISOLATED SHOWER OR THUNDERSTORM IN THE AFTERNOON IF CLEARING DOES
INDEED OCCUR...BUT BETTER CHANCES WILL BE TO THE WEST WHERE IT WILL
CLEAR FASTER AND NEXT SHORTWAVE TROUGH WILL COME OUT OF THE
MOUNTAINS. SOME OF THOSE MAY SURVIVE THE TREK ACROSS THE PLAINS AND
MAKE IT HERE FRIDAY NIGHT. CONFIDENCE IS LOW FOR EITHER SCENARIO AND
WILL CARRY ONLY 20 POPS.

RISING HEIGHTS ARE FORECAST FOR SATURDAY AND SUNDAY AS RIDGE
REBUILDS OVER THE CENTRAL HIGH PLAINS. AS A RESULT TEMPERATURES WILL
BE APPROACHING TRIPLE DIGITS ONCE AGAIN. ORIENTATION OF THE RIDGE
FAVORS THUNDERSTORMS DEVELOPING NEAR THE FRONT RANGE WITH ONLY A
SLIGHT CHANCE OF THEM MAKING IT TO FAR EASTERN COLORADO IN THE
AFTERNOON AND EVENING HOURS.

.LONG TERM... (MONDAY - THURSDAY)
200 PM MDT THU JUL 28 2011

UPPER RIDGE WILL REMAIN PARKED OVER THE SOUTHERN PLAINS THIS PERIOD.
SHORTWAVE TROUGHS RIDING THE RIDGE WILL MOVE OUT OF COLORADO AND
ACROSS THE NORTHERN PLAINS. LOCAL FORECAST AREA WILL BE CLOSE ENOUGH
TO THAT STORM TRACK FOR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS.
TOWARDS THE END OF THE PERIOD THE RIDGE IS FORECAST TO UNDERGO A
SUBTLE WEAKENING AND SHIFT A BIT FURTHER SOUTHEAST. SURFACE WIND
FORECASTS SHOW AN EASTERLY COMPONENT BY WEDNESDAY AND ESPECIALLY
THURSDAY. 850MB TEMPERATURE ANOMALIES ALSO DROP FROM +1 TO +2
STANDARD DEVIATIONS EARLY IN THE PERIOD TO NEAR NORMAL BY THE END OF
THE PERIOD. AS A RESULT...WILL TREND TEMPERATURES SLIGHTLY DOWNWARD
FOR WEDNESDAY AND THURSDAY...AT LEAST BACK TO NEAR NORMAL.

024
&&

.AVIATION...
554 PM MDT THU JUL 28 2011

FOR THE 00Z TAFS...IN THE NEAR TERM THE MAIN AFFECT OF THUNDERSTORMS
WILL STAY AWAY FROM BOTH TAF SITES. SO HAVE VFR CONDITIONS AT THIS
TIME SINCE NOTHING STRONGER TO AFFECT THE SITES LOOKS IMMINENT.
WILL UPDATE ACCORDINGLY IF SOMETHING GETS CLOSE. OTHERWISE...UPSLOPE
WINDS WITH A MOIST AIR MASS WILL CAUSE FOG AND STRATUS TO DEVELOP
LATER TONIGHT. COULD NOT SPEND A LOT OF TIME ON IT DUE TO CURRENT
SEVERE WEATHER BUT WILL FINE TUNE THAT AS IT GETS CLOSER. HOWEVER...IT
LOOKS LIKE MVFR CONDITIONS WILL BE REACHED.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 28, 10:48 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU JUL 28 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT THU JUL 28 2011 /1148 AM CDT THU JUL 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE
IN COVERAGE THIS EVENING AND OVERNIGHT. STORMS WHICH DEVELOP THIS
AFTERNOON WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE STRONG
WINDS AND MARGINALLY SEVERE HAIL BEFORE THE THREAT BECOMES LOCALLY
HEAVY RAINFALL DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE
FRIDAY AFTERNOON AND EVENING.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS RETURN TO THE AREA
MONDAY NIGHT AND CONTINUE THROUGH WEDNESDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 28, 6:59 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT THU JUL 28 2011

KSZ041-042-290115-
GREELEY-WICHITA-
659 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 656 PM MDT/756 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE
EXTENDING FROM 12 MILES EAST OF SHERIDAN LAKE TO 7 MILES NORTHWEST OF
LYDIA...MOVING EAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3827 10205 3861 10205 3858 10112 3827 10112
      3826 10128 3826 10203
TIME...MOT...LOC 0059Z 270DEG 5KT 3844 10207 3835 10138

JLUNDQUI
Local storm report, Jul 28, 7:12 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     BENKELMAN               40.05N 101.54W
07/28/2011  E70 MPH          DUNDY              NE   PUBLIC

            ESTIMATED 65-70MPH WINDS AT FAIRGROUNDS JUST SOUTH OF
            TOWN.

&&

PMURRAY
Local storm report, Jul 28, 7:14 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HEAVY RAIN       6 N WILD HORSE          38.90N 103.02W
07/28/2011  M2.64 INCH       CHEYENNE           CO   CO-OP OBSERVER

&&

MBULLER
Special weather statement, Jul 28, 7:18 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT THU JUL 28 2011

KSZ041-042-290130-
GREELEY-WICHITA-
718 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 715 PM MDT/815 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
MILES WEST OF HORACE TO 7 MILES NORTHWEST OF LYDIA...MOVING NORTHEAST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 55 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3860 10205 3860 10112 3827 10113 3826 10205
TIME...MOT...LOC 0118Z 243DEG 7KT 3849 10200 3833 10140

JLUNDQUI
Special weather statement, Jul 28, 7:19 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT THU JUL 28 2011

COZ090-290145-
YUMA COUNTY-
719 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIRK...MOVING SOUTHEAST AT 5 MPH.

TORRENTIAL RAINFALL...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55
MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3977 10249 3963 10226 3957 10238 3957 10261
      3965 10268
TIME...MOT...LOC 0119Z 320DEG 6KT 3963 10254

FOLTZ
Local storm report, Jul 28, 7:35 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FLOOD            KIT CARSON              38.76N 102.80W
07/28/2011                   CHEYENNE           CO   CO-OP OBSERVER

            A LOT OF PONDING OF WATER IN THE TOWN. NO DEPTH GIVEN.

&&

MBULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:10 PM MDTSevere Thunderstorm WarningGLDYuma21 min
Jul 28, 6:18 PM MDTFlash Flood WarningGLDCheyenne3 hr
Jul 28, 6:22 PM MDTSevere Thunderstorm WarningGLDCheyenne68 min
Jul 28, 6:41 PM MDTSpecial Weather StatementGLDYuma34 min
Jul 28, 7:19 PM MDTSpecial Weather StatementGLDYuma26 min
Jul 28, 9:25 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson4 hr
Jul 28, 9:30 PM MDTAreal Flood WarningGLDCheyenne5 hr

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.